Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 5, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Mar 28, 2021, 5:37 PM EDT for Baltimore County, Harford County, City of Baltimore, Maryland. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2021, 5:37 PM EDT (21:37 UTC)
- Expired
- Mar 28, 2021, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baltimore County, MD, City of Baltimore, MD, Harford County, MD
The radar
The Dover AFB radar (KDOX), 95 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:47 PM EDT | TSTM WND DMG | 1 Nnw Towson, MD | TREE DOWN ON MD-139 AT JOPPA ROAD. |
| Mar 28, 5:55 PM EDT | TSTM WND DMG | 2 Ne Perry Hall, MD | MULTIPLE TREES DOWN IN PERRY HALL NEAR PERRY HALL RD. WIRES AND POLES ALSO DOWN. |
| Mar 28, 5:59 PM EDT | TSTM WND DMG | 3 E Pleasant Furnace, MD | LARGE TREE DOWN NEAR STOCKTON RD AND ATKISSON RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 5:05 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897
WUUS51 KLWX 282137
SVRLWX
MDC005-025-510-282215-
/O.NEW.KLWX.SV.W.0005.210328T2137Z-210328T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
537 PM EDT Sun Mar 28 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Baltimore City in northern Maryland...
Central Harford County in northern Maryland...
Southeastern Baltimore County in northern Maryland...
* Until 615 PM EDT.
* At 535 PM EDT, severe thunderstorms with a history of producing
wind damage and measured wind gusts to near 60 mph were located
along a line extending from near Cockeysville to Ellicott City,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Baltimore, Pikesville, Middle River, Cockeysville, Elkridge,
Aberdeen, Havre De Grace, Aberdeen Proving Ground, Millers Island,
North Point State Park, Sparrows Point, Back River, Dundalk,
Towson, Bel Air South, Catonsville, Essex, Woodlawn, Parkville and
Bel Air North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have a history of producing wind damage and measured
wind gusts to near 60 mph, despite producing very little lightning.
Don't wait to see lightning or hear thunder. For your protection,
move to an interior room now on the lowest floor of a building.
&&
LAT...LON 3955 7606 3949 7611 3943 7604 3944 7603
3941 7602 3938 7606 3942 7604 3942 7607
3929 7627 3933 7631 3918 7644 3920 7650
3918 7648 3918 7653 3924 7662 3921 7670
3926 7677 3958 7657
TIME...MOT...LOC 2135Z 259DEG 48KT 3951 7672 3930 7684
HAIL...<.75IN
WIND...60MPH
$$
DHOF2 follow-up statements
055
WWUS51 KLWX 282156
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
556 PM EDT Sun Mar 28 2021
MDC005-025-510-282215-
/O.CON.KLWX.SV.W.0005.000000T0000Z-210328T2215Z/
Baltimore City MD-Harford MD-Baltimore MD-
556 PM EDT Sun Mar 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL HARFORD AND SOUTHEASTERN BALTIMORE COUNTIES AND EASTERN
BALTIMORE CITY...
At 555 PM EDT, severe thunderstorms with a history of producing wind
damage and measured wind gusts to near 60 mph were located along a
line extending from near Bel Air North to Rosedale, moving east at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated and observed wind.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Baltimore, Middle River, Aberdeen, Havre De Grace, Aberdeen Proving
Ground, Millers Island, North Point State Park, Sparrows Point, Back
River, Dundalk, Towson, Bel Air South, Essex, Parkville, Bel Air
North, Carney, Perry Hall, Pasadena, Rosedale and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have a history of producing wind damage and measured
wind gusts to near 60 mph, despite producing very little lightning.
Do not wait to see lightning or hear thunder. For your protection,
move now to an interior room on the lowest floor of a building.
&&
LAT...LON 3955 7607 3949 7611 3943 7604 3944 7603
3941 7602 3938 7606 3942 7604 3943 7606
3929 7627 3933 7631 3918 7644 3920 7650
3918 7648 3918 7653 3921 7654 3920 7655
3924 7662 3957 7653
TIME...MOT...LOC 2155Z 270DEG 48KT 3956 7641 3935 7653
HAIL...<.75IN
WIND...60MPH
$$
DHOF647
WWUS51 KLWX 282207
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
607 PM EDT Sun Mar 28 2021
MDC005-025-510-282215-
/O.CON.KLWX.SV.W.0005.000000T0000Z-210328T2215Z/
Baltimore City MD-Harford MD-Baltimore MD-
607 PM EDT Sun Mar 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL HARFORD AND SOUTHEASTERN BALTIMORE COUNTIES AND
SOUTHEASTERN BALTIMORE CITY...
At 607 PM EDT, severe thunderstorms were located along a line
extending from near Aberdeen to near Bowleys Quarters, moving east at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Baltimore, Middle River, Aberdeen, Havre De Grace, Aberdeen Proving
Ground, North Point State Park, Sparrows Point, Back River, Millers
Island, Dundalk, Bel Air South, Essex, Bel Air North, Pasadena,
Rosedale, White Marsh, Bowleys Quarters, Riverside, Kingsville and
Pleasant Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3954 7607 3949 7611 3943 7604 3944 7603
3941 7602 3938 7606 3942 7604 3943 7606
3942 7607 3929 7627 3933 7631 3918 7644
3920 7650 3918 7648 3918 7653 3921 7654
3924 7662 3934 7645 3956 7636
TIME...MOT...LOC 2207Z 270DEG 48KT 3959 7623 3938 7636
HAIL...<.75IN
WIND...60MPH
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:43 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 28, 2:43 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
243 PM EDT Sun Mar 28 2021
.SYNOPSIS...
A strong cold front will pass through the area late this
afternoon and early this evening. Severe thunderstorms are
possible ahead of the cold front. High pressure will return
Monday before moving offshore Tuesday. Low pressure and its
associated cold front will likely impact the area Wednesday
before surface high and an upper-level trough build overhead for
late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Still a wait and see situation on whether will have deep
convection develop ahead of a strong cold front now crossing the
Appalachian Mountains. Latest satellite imagery shows holes in
the cloud cover in northern VA and central MD, but significant
convective inhibition still remains given presence of stable
wave clouds. A recently arrived Suomi-NPP 1735Z NUCAPS sounding
near Fredericksburg confirms this with about 101 J/kg of CINH.
NUCAPS soundings from a NOAA-20 pass around 1827Z will give a
better idea on potential convective evolution next several
hours. Regardless, looks like we'll see a shallow narrow
rainband accompany the front late this afternoon (21Z- 23Z) with
gusty winds with the strongest winds in the post- frontal
environment (around 20Z in the mtns, 21Z- 23Z Rt 15 corridor)
and exiting the bay after 23Z. Looks like freq gusts 35-40 kt
will be common through this evening, before winds begin to
gradually abate after midnight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Cooler and breezy Monday under building high pressure. Cold at
night under clear skies and very dry air mass. Next system will
bring showers to the area late Tue night through the day
Wednesday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A strengthening upper-level shortwave will approach from the west
during the day on Wednesday, driving a strong cold front towards the
region. Very warm and moist air will stream into the region ahead of
this front in southerly flow. Expect showers and clouds for much of
the day as this front approaches. Then, low pressure looks to
develop along the front somewhere in the Mid-Atlantic region. This
could lead to some heavier elements nearby, especially amid 1.5"+
PWATs. This could perhaps lead to some flooding issues, particularly
in our southern zones. Thanks to the southerly flow ahead of the
cold front, expect highs to be well into the 60s, even amid all of
the clouds and showers.
The front will rapidly drop temperatures Wednesday night into the
30s and low 40s. Over the higher elevations, do expect to see a
changeover to snow Wednesday night, with some minor accumulations
possible.
Strong Arctic high pressure mvoes towards the region slowly
on Thursday and Friday while the upper trough also slowly moves
across the region. This will lead to 2 very chilly days, with highs
well below average (only reaching the mid 40s).
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A broken line of showers will accompany a strong cold front in
the 21Z-23Z time frame with gusty west winds. Strongest gusts
will occur in the post-frontal environment with freq gusts
35-40kt through this evening, then gradually diminishing
overnight through Monday.
Sub-VFR conditions expected on Wednesday as a strong cold front
brings showers to the region. Gusty winds ahead of the front out of
the southwest will turn gustier and out of the west Wednesday night
into Thursday. However, VFR conditions are expected to return during
that time and continue for the next several days afterward.
&&
.MARINE...
Gale conditions are expected behind a frontal passage early
this evening and Small Craft conditions through tomorrow.
Small Craft Advisories are possible on Wednesday before
becoming likely on Wednesday night and Thursday as a strong cold
front pushes through the region. Winds could even potentially
approach Gale Force Wednesday night and especially Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
DCZ001.
MD...Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
MDZ005-006-008-011-013-014-503>508.
Wind Advisory until 4 AM EDT Monday for MDZ001-003-004-501-502.
VA...Wind Advisory until 4 AM EDT Monday for VAZ507-508.
Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
VAZ052>054-506.
Wind Advisory until 4 AM EDT Monday for VAZ025>031-040-501-
503>505.
WV...Wind Advisory until 4 AM EDT Monday for WVZ050>053-055-501>506.
MARINE...Gale Warning until 6 AM EDT Monday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJLHazardous weather outlook, Mar 28, 5:16 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 516 PM EDT Sun Mar 28 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-292130- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 516 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 9PM this evening for portions of the Baltimore and Washington metro areas. A Gale Warning is in effect for the waters today and tonight. A Wind Advisory is in effect for the Washington and Baltimore Metropolitan areas as well as northeastern Maryland tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-292130- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 516 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 9PM this evening for portions of the Baltimore and Washington metro areas. A Wind Advisory is in effect for the Blue Ridge Mountains today, and for all along and west of the Blue Ridge Mountains as well as northern and central Maryland and northern Virginia tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. MDZ001-501-502-VAZ503-504-WVZ501>506-292130- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 516 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Wind Advisory is in effect for the outlook area from 2 PM this afternoon until 4 AM Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon.
In the hours before
Local storm report, Mar 28, 4:27 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 1 SE HAGERSTOWN 39.62N 77.71W
03/28/2021 M58 MPH WASHINGTON MD MESONET
&&
EVENT NUMBER LWX2103725
DHLocal storm report, Mar 28, 4:31 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND DMG 1 WNW LUKE 39.48N 79.07W
03/28/2021 GARRETT MD EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN ON SAVAGE RIVER
ROAD. ROAD CLOSED.
&&
EVENT NUMBER LWX2103726
CPBLocal storm report, Mar 28, 4:40 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND DMG 1 E GRANTSVILLE 39.70N 79.14W
03/28/2021 GARRETT MD EMERGENCY MNGR
SEVERAL TREES AND WIRES DOWN ON RIVER ROAD.
&&
EVENT NUMBER LWX2103727
CPBLocal storm report, Mar 28, 4:58 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 4 W BLUEMONT 39.10N 77.92W
03/28/2021 CLARKE VA 911 CALL CENTER
TREE DOWN IN THE 1300 BLOCK OF RIVER ROAD.
&&
EVENT NUMBER LWX2103728
CPBLocal storm report, Mar 28, 5:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 2 ESE HARPERS FERRY 39.31N 77.72W
03/28/2021 LOUDOUN VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 683 AT HARPERS FERRY RD.
&&
EVENT NUMBER LWX2103729
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:16 AM EDT | Wind Advisory | LWX | Allegany, Anne Arundel, Baltimore, Carroll, Cecil, Frederick and 6 more | 23 hr |
| Mar 28, 3:47 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 43 min |
| Mar 28, 4:23 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 52 min |
| Mar 28, 4:30 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery, Washington | 45 min |
| Mar 28, 4:36 PM EDT | Tornado Warning | LWX | Carroll, Frederick | 24 min |
| Mar 28, 5:05 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Howard, Montgomery | 40 min |
| Mar 28, 5:43 PM EDT | Severe Thunderstorm Warning | LWX | Cecil, Harford | 47 min |
| Mar 28, 7:05 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 55 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.